Duke Mathematical Journal

The Maslov index, the spectral flow, and decompositions of manifolds

Liviu I. Nicolaescu

Full-text: Access denied (no subscription detected) We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Article information

Source
Duke Math. J. Volume 80, Number 2 (1995), 485-533.

Dates
First available: 19 February 2004

Permanent link to this document
http://projecteuclid.org/euclid.dmj/1077246090

Mathematical Reviews number (MathSciNet)
MR1369400

Zentralblatt MATH identifier
0849.58064

Digital Object Identifier
doi:10.1215/S0012-7094-95-08018-1

Subjects
Primary: 58G10
Secondary: 57R57: Applications of global analysis to structures on manifolds, Donaldson and Seiberg-Witten invariants [See also 58-XX] 58F05 58G25

Citation

Nicolaescu, Liviu I. The Maslov index, the spectral flow, and decompositions of manifolds. Duke Mathematical Journal 80 (1995), no. 2, 485--533. doi:10.1215/S0012-7094-95-08018-1. http://projecteuclid.org/euclid.dmj/1077246090.


Export citation

References

  • [Ar] V. I. Arnold, Une classe charactéristique intervenant dans les conditions de quantification, Dunod, Paris, 1972, appendix to Théorie des perturbations et methodes asymptotiques.
  • [APS1] M. F. Atiyah, V. K. Patodi, and I. M. Singer, Spectral asymmetry and Riemannian geometry. I, Math. Proc. Cambridge Philos. Soc. 77 (1975), 43–69.
  • [APS2] M. F. Atiyah, V. K. Patodi, and I. M. Singer, Spectral asymmetry and Riemannian geometry. II, Math. Proc. Cambridge Philos. Soc. 78 (1975), no. 3, 405–432.
  • [APS3] M. F. Atiyah, V. K. Patodi, and I. M. Singer, Spectral asymmetry and Riemannian geometry. III, Math. Proc. Cambridge Philos. Soc. 79 (1976), no. 1, 71–99.
  • [AS] M. F. Atiyah and I. M. Singer, Index theory for skew-adjoint Fredholm operators, Inst. Hautes Études Sci. Publ. Math. (1969), no. 37, 5–26.
  • [B] B. Blackadar, $K$-theory for operator algebras, Mathematical Sciences Research Institute Publications, vol. 5, Springer-Verlag, New York, 1986.
  • [BGV] N. Berline, E. Getzler, and M. Vergne, Heat kernels and Dirac operators, Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], vol. 298, Springer-Verlag, Berlin, 1992.
  • [BW1] B. Booss and K. Wojciechowski, Desuspension of splitting elliptic symbols. I, Ann. Global Anal. Geom. 3 (1985), no. 3, 337–383.
  • [BW2] B. Booss and K. Wojciechowski, Desuspension of splitting elliptic symbols. II, Ann. Global Anal. Geom. 4 (1986), no. 3, 349–400.
  • [BW3] B. Booss-Bavnbek and K. Wojciechowski, Pseudo-differential projections and the topology of certain spaces of elliptic boundary value problems, Comm. Math. Phys. 121 (1989), no. 1, 1–9.
  • [BW4] B. Booss and K. Wojciechowski, Elliptic boundary problems for Dirac operators, Mathematics: Theory & Applications, Birkhäuser Boston Inc., Boston, MA, 1993.
  • [Bu1] U. Bunke, A glueing formula for the $\eta$-invariant, preprint, Humboldt-Universitat, Berlin, 1993.
  • [Bu2] U. Bunke, Splitting the spectral flow, preprint, Humboldt-Universitat, Berlin, 1993.
  • [CLM1] S. Capell, R. Lee, and E. Y. Miller, On the Maslov index, preprint.
  • [CLM2] S. Capell, R. Lee, and E. Y. Miller, Selfadjoint elliptic operators and manifold decomposition Part I: Low eigenvalues and stretching, preprint.
  • [C] H. O. Cordes, Elliptic pseudodifferential operators—an abstract theory, Lecture Notes in Mathematics, vol. 756, Springer, Berlin, 1979.
  • [D1] J. J. Duistermaat, Fourier integral operators, Courant Institute of Mathematical Sciences New York University, New York, 1973.
  • [D2] J. J. Duistermaat, On the Morse index in variational calculus, Advances in Math. 21 (1976), no. 2, 173–195.
  • [DP] P. Dazord and G. Patissier, La première classe de Chern comme obstruction à la quantification asymptotique, Symplectic geometry, groupoids, and integrable systems (Berkeley, CA, 1989) eds. P. Dazord and A. Weinstein, Math. Sci. Res. Inst. Publ., vol. 20, Springer, New York, 1991, pp. 73–97.
  • [DRS] S. Dostoglou, J. W. Robin, and D. Salamon, The spectral flow and the Maslov index, preprint.
  • [F] A. Floer, A relative Morse index for the symplectic action, Comm. Pure Appl. Math. 41 (1988), no. 4, 393–407.
  • [GS] V. Guillemin and S. Sternberg, Geometric asymptotics, American Mathematical Society, Providence, R.I., 1977.
  • [Kar] M. Karoubi, $K$-Theory: An Introduction, Springer-Verlag, Berlin, 1977.
  • [K] T. Kato, Perturbation Theory for Linear Operators, 2d ed., Springer-Verlag, Berlin, 1984.
  • [Ku] N. Kuiper, The homotopy type of the unitary group of Hilbert space, Topology 3 (1965), 19–30.
  • [LiMa] J. L. Lions and E. Magenes, Problèmes aux limites non homogènes et applications. Vol. 1, Travaux et Recherches Mathématiques, No. 17, Dunod, Paris, 1968.
  • [N1] L. I. Nicolaescu, The Maslov index, the spectral flow and splittings of manifolds, C. R. Acad. Sci. Paris Sér. I Math. 317 (1993), no. 5, 515–519.
  • [N2] L. I. Nicolaescu, The index of families of boundary value problems for Dirac operators, preprint, 1994 (announced in C.R. Acad. Sci. Paris Sér. I Math. 320(1995), 347–352).
  • [N3] L. I. Nicolaescu, Morse theory on Grassmanians, to appear in Anal. Sti. Univ. Iasi.
  • [P1] R. S. Palais, On the homotopy type of certain groups of operators, Topology 3 (1965), 271–279.
  • [P2] R. S. Palais, Seminar on the Atiyah-Singer index theorem, With contributions by M. F. Atiyah, A. Borel, E. E. Floyd, R. T. Seeley, W. Shih and R. Solovay. Annals of Mathematics Studies, No. 57, Princeton University Press, Princeton, N.J., 1965.
  • [RS] J. Robbin and D. Salamon, The Maslov index for paths, Topology 32 (1993), no. 4, 827–844.
  • [S] R. Seeley, Singular integrals and boundary value problems, Amer. J. Math. 88 (1966), 781–809.
  • [V] C. Viterbo, Intersection de sous-variétés lagrangiennes, fonctionnelles d'action et indice des systèmes hamiltoniens, Bull. Soc. Math. France 115 (1987), no. 3, 361–390.
  • [W] K. Wojciechowski, A note on the space of pseudodifferential projections with the same principal symbol, J. Operator Theory 15 (1986), no. 2, 207–216.
  • [Y] T. Yoshida, Floer homology and splittings of manifolds, Ann. of Math. (2) 134 (1991), no. 2, 277–323.